Illinois, 2019

Hail in Illinois, June 26, 2019

June 26, 2019 · NWS ILX · 3 events in 2 counties and zones

A line of thunderstorms developed along an old outflow boundary from south-central Illinois into southern Missouri during the late afternoon and evening of June 26th. In addition, widely scattered storms developed north of the I-74 corridor in conjunction with a stalled frontal boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A line of thunderstorms developed along an old outflow boundary from south-central Illinois into southern Missouri during the late afternoon and evening of June 26th. In addition, widely scattered storms developed north of the I-74 corridor in conjunction with a stalled frontal boundary. Isolated large hail occurred with both areas of storms, with hailstones as large as ping pong balls being reported in West Jersey in Stark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 26, 2:10 PM CST, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 26, 2:10 PM CST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
310 PM CDT Wed Jun 26 2019

.SHORT TERM...(This evening through Thursday)
ISSUED AT 310 PM CDT Wed Jun 26 2019

Central Illinois remains near a weak frontal boundary draped from
Lake Erie, through northern Illinois, into the northern Plains.
This front is forecast to push north as ridging aloft amplifies
over the Plains over the upcoming day. Thunderstorms have
developed this afternoon along what appears to be an outflow
boundary from earlier convection in the mid Missouri Valley
region, roughly along the Illinois River. Outflows from these
cells should spread outward through the remainder of the afternoon
and evening, promoting additional thunderstorms. Storms should
generally be slow moving, but could be strong with hail and gusty
downburst winds due to strong instability over the region. SPC has
indicated a slight risk of severe thunderstorms from around I-72
southward, with a marginal risk to the north.

Overnight, storms should diminish steadily through the evening
with weak forcing and shear. Lows should reach the upper 60s. As
the ridge continues to amplify Thursday, expect high temperatures
increasing slightly, reaching around 90 degrees with heat index
in the mid 90s. Thunderstorm chances should be minimal, and
confined to areas north of I-74 closer to the frontal zone across
northern IL.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 310 PM CDT Wed Jun 26 2019

As the ridge builds Friday through the weekend, any lifting
mechanisms should track generally north of the central IL forecast
area, for a mainly dry forecast until Tuesday. Temperatures
should maintain above normal values in the lower 90s, with daily
afternoon heat index values generally in the upper 90s. Similarly,
warm lows in the lower 70s can be expected.

Models hint at the potential for a few stronger upper level waves
propagating through the northern U.S. next work week to suppress
the central U.S. ridge, and potentially bring precipitation back
to central IL. Coincident with this feature, temperatures would
cool slightly as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1205 PM CDT Wed Jun 26 2019

Primarily VFR conditions are expected the next 24 hours, although
isolated to scattered thunderstorm development is expected this
afternoon though evening. This could result in isolated MVFR
cigs/vsbys and strong gusty and variable winds. However, timing
and location of potential thunderstorms remains uncertain and
doesn't warrant more than VCTS mention at this time. Thunderstorms
should clear out by midnight. Winds SW under 12 kts this
afternoon and early evening, diminishing to around 5 kts by 03Z.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...37
LONG TERM...37
AVIATION...37
Hazardous weather outlook, Jun 26, 2:15 PM CST, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
315 PM CDT Wed Jun 26 2019

ILZ027>031-036>038-271100-
Fulton-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
315 PM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible through this evening.
Severe weather is not expected: however, a few cells could produce
gusty winds and hail.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated thunderstorms will be possible Thursday afternoon;
however, severe weather is not expected.

Minor flooding will continue along the Illinois River downstream
from Henry through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ040-041-047-049-050-271100-
Cass-Mason-Morgan-Schuyler-Scott-
315 PM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will continue through this
evening. A few of the storms could become severe...with damaging
wind gusts, large hail, and localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Moderate flooding will continue along the Illinois River downstream
from Havana through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

ILZ042>046-048-051>057-061-271100-
Champaign-Christian-Coles-De Witt-Douglas-Edgar-Logan-Macon-
Menard-Moultrie-Piatt-Sangamon-Shelby-Vermilion-
315 PM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible through this
evening. A few of the storms could become severe...with damaging
wind gusts, large hail, and localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated thunderstorms will be possible Thursday afternoon;
however, severe weather is not expected.

Minor flooding will continue to subside along the Sangamon River
over the next few days...with all points expected to be below
flood stage by Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

ILZ062-063-066>068-071>073-271100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
315 PM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Widely scattered thunderstorms will be possible through this
evening. A few of the storms could become severe...with damaging
wind gusts, large hail, and localized flash flooding possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Isolated thunderstorms will be possible Thursday afternoon;
however, severe weather is not expected.

Minor flooding will subside along the Wabash and Little Wabash
rivers by Friday...but will continue along portions of the
Embarras River into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through this evening.

Barnes

In the hours before

Special weather statement, Jun 26, 3:57 PM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Lincoln IL
457 PM CDT Wed Jun 26 2019

ILZ066-071-262245-
Clay-Effingham-
457 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR CLAY AND EFFINGHAM COUNTIES
UNTIL 545 PM CDT...

At 453 PM CDT, Doppler radar was tracking strong thunderstorms
moving into Effingham and Clay Counties Movement was northeast at 10
mph.

Isolated nickel size hail and wind gusts up to 50 mph will be
possible with these storms.

Locations impacted include...
Effingham, Flora, Altamont, Teutopolis, Louisville, Clay City,
Watson, Dieterich, Edgewood, Xenia, Bible Grove, Iola, Sailor
Springs, Ingraham, Mason, Oskaloosa, Heartville, Wendelin, Effingham
County Airport and Elliotstown.

This includes the following highways...
 Interstate 57 between mile markers 143 and 159.
 Interstate 70 between mile markers 78 and 92.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3861 8869 3891 8870 3891 8881 3906 8881
      3908 8879 3915 8839 3907 8836 3886 8836
      3885 8828 3878 8825 3873 8826 3873 8829
      3866 8827 3863 8830 3860 8825
TIME...MOT...LOC 2153Z 250DEG 10KT 3905 8876 3877 8903

37
Special weather statement, Jun 26, 4:25 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
525 PM CDT Wed Jun 26 2019

ILZ071>073-262300-
Clay-Richland-Lawrence-
525 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAWRENCE...SOUTHERN
JASPER...RICHLAND AND SOUTHEASTERN CLAY COUNTIES UNTIL 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Clay City to 7 miles northwest of Albion.
Movement was northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Olney, Flora, Clay City, Noble, Parkersburg, Calhoun, Sailor Springs,
Schnell, Wakefield, Wendelin, Berryville and Olney Noble Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3860 8816 3860 8841 3866 8847 3885 8829
      3885 8815 3857 8791 3857 8814
TIME...MOT...LOC 2225Z 224DEG 15KT 3870 8832 3846 8814

37
Special weather statement, Jun 26, 4:42 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Lincoln IL
542 PM CDT Wed Jun 26 2019

ILZ027-028-262330-
Knox-Stark-
542 PM CDT Wed Jun 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STARK AND
NORTHEASTERN KNOX COUNTIES UNTIL 630 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm over
La Fayette, or 8 miles southwest of Kewanee, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Toulon, Elmira and La Fayette.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4109 8980 4110 9010 4115 9010 4115 8987
      4123 8987 4123 8981
TIME...MOT...LOC 2242Z 262DEG 11KT 4113 9000

37

The radar

The Evansville,IN radar (KVWX), 89 km away, was scanning. The volume nearest the first event began at 23:03 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Clay

When
June 26, 5:05 PM CST to 5:10 PM CST
Where
Clay County, Xenia
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.630, -88.630

Hail, Stark

When
June 26, 5:33 PM CST to 5:38 PM CST
Where
Stark County, 1 mi SW of Toulon
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.090, -89.884

Hail, Stark

When
June 26, 6:34 PM CST to 6:39 PM CST
Where
Stark County, West Jersey
Measured
1.5 in hail
Reported by
Public
Coordinates
41.020, -89.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837268, 837269, 837270.